Med­i­ca­tion Safety

Un­der­stand­ing drug re­calls and what you should do

RSWLiving - - CONTENT - BY DR. YESENIA MAR TINEZ Yesenia Martinez, M.D., is a fam­ily medicine physi­cian in the Le­high Acres of­fice of Physi­cians’ Pri­mary Care of South­west Florida, 5700 Lee Blvd., Le­high Acres; 239-482-1010, ppc­swfl.com.

Adrug re­call is the most ef­fec­tive way to pro­tect the pub­lic from a de­fec­tive or po­ten­tially harm­ful prod­uct. It’s a vol­un­tary ac­tion taken by a com­pany at any time to re­move a de­fec­tive drug from the mar­ket. It ap­plies to pre­scrip­tion as well as over-the-counter med­i­ca­tions. Medicine is rig­or­ously tested for safety and ef­fec­tive­ness be­fore be­com­ing avail­able to the con­sumer. In the United States, the Food and Drug Ad­min­is­tra­tion (FDA) makes sure this hap­pens. Once on the mar­ket, the FDA, along with the maker of the drug, con­tin­ues to mon­i­tor the medicine for any un­fore­seen prob­lems. Should an is­sue de­velop, or the safety of a med­i­ca­tion come into ques­tion, a re­call may be ini­ti­ated.

Over the past sev­eral months, dozens of med­i­ca­tions used to treat high blood pres­sure have been re­called as fed­eral in­ves­ti­ga­tors dis­cover po­ten­tially can­cer-caus­ing im­pu­ri­ties in them. The FDA is also work­ing to de­ter­mine what ex­actly has caused the im­pu­ri­ties and what changes need to be made in the man­u­fac­tur­ing process to pre­vent it. WHY DRUGS ARE RE­CALLED

A num­ber of fac­tors can cause a drug to be re­called. A re­call may be is­sued if a medicine is:

• A health haz­ard—un­for­tu­nately, some health risks as­so­ci­ated with cer­tain med­i­ca­tions are not re­al­ized un­til af­ter they be­come widely used, caus­ing se­vere side ef­fects in a large group of peo­ple us­ing them.

• Mis­la­beled or poorly pack­aged, with con­fus­ing dos­ing in­struc­tions.

• Po­ten­tially con­tam­i­nated with a harm­ful or non­harm­ful sub­stance.

• Not what it says.

• Poorly man­u­fac­tured, with de­fects re­lated to a prod­uct’s qual­ity, pu­rity and po­tency. WHAT YOU SHOULD DO If you are tak­ing a re­called drug, you should con­tinue to do so, but con­tact your doc­tor im­me­di­ately. The threat from the con­tam­i­na­tion may be less than the threat from not tak­ing the drug. Your doc­tor can help you find an al­ter­na­tive. Then con­sider tak­ing the fol­low­ing ac­tions:

• Get ed­u­cated. To find out more about drug re­calls, visit the FDA web­site.

• Play it safe. If you no­tice any­thing un­usual with a med­i­ca­tion or medicine bot­tle or wrap­per, such as signs of tam­per­ing, an odd smell, or sus­pected con­tam­i­na­tion, no­tify your phar­ma­cist be­fore tak­ing it, re­gard­less of whether the drug has been re­called.

• Safely dis­card re­called drugs. See in­struc­tions for dis­posal on the medicine’s la­bel or the pack­age’s pa­tient in­for­ma­tion.

• Call your doc­tor. If you have taken a drug that has been re­called or you have any un­usual symp­toms that you sus­pect may be linked to the medicine, call your doc­tor im­me­di­ately.

• Above all, don’t panic. Most drug re­calls are for mi­nor is­sues.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.